What diabetics need to know about hypoglycemia (hypos)

By October 8, 2018Diabetes

Your brain is in charge of your body because it helps you to do almost everything Quick to YouTube. For it to function properly, it needs energy that comes from glucose (sugar). When it can’t get the supply it needs, your body goes through a condition called hypoglycaemia.

Hypoglycaemia (low blood sugar), also known as ‘hypo’, is when there isn’t enough glucose in the blood. It isn’t a disease but could be a sign of an underlying health problem.

Common signs of a hypo include sweating, trembling, hunger, irritability, anxiety, heart palpitations, dizziness, tingling, weakness and a pale face.

One of the most common reasons for hypo is poorly managed diabetes. Diabetes is a disease where your body’s ability to produce or to respond to the hormone insulin becomes abnormal. It causes hypo because if your body produces too much insulin, then the amount of glucose in your blood is lowered.

Low blood sugar occurs when the glucose levels in your body drop below 70 mg/dL. Besides your insulin levels, certain diabetes medication, skipping meals or exercising too hard may also cause hypoglycaemia.

Extremely low glucose levels may cause severe hypoglycaemia; also called diabetic shock. This can bring on confusion, irrational behaviour, concentration problems, and an inability to eat or drink.

Ignoring hypo symptoms may lead to your diabetes worsening, so if it’s happening to you regularly, it’s important to manage and treat it correctly.

Treatment

Treating hypoglycaemia initially involves raising your blood sugar level. The best way to do this is to eat foods that can easily be converted into sugar. These are called fast-acting carbohydrates and includes glucose tablets, sweets, fruit juice and soft drinks. Don’t choose foods with lots of protein or fat when you need to quickly up your glucose levels, as those foods affect the way your body absorbs sugar.

Read  What causes hiccups?

You should have at least 15 to 20g of fast-acting carbohydrates. After you’ve eaten, check your glucose level. If it’s still below 70 mg/dl, have another 15 to 20g portion of fast-acting carbohydrates. Do this until your sugar level is above 70 mg/dl.

Once your sugar levels are back to normal, have something to eat that will stabilise your sugar levels. This should include slow-acting carbohydrates. For example, digestive biscuits (a portion of two), a medium to large apple, a small to medium banana, or a medium to thick slice of bread.

If your diabetes medication is to blame for your hypo, your doctor may need to prescribe something different. It’s important to see your doctor if you experience any of the signs of hypo so you know how it should be treated going forward.

Stay healthy

  • Monitor your sugar levels. Check your levels a few times a day, depending on your treatment plan.
  • Eat regularly. Don’t skip meals or snacks. If you take diabetes medication, eat consistently and on time!
  • Take your medication as prescribed.
  • If you move more, eat more. Increase the amount of food you eat if you plan to do more physical activities, so your energy is always consistent.
  • Record your experiences with hypo. Keep a journal to help you and your doctor figure out what’s contributing to your condition, and ways to prevent it.

Good to know

If you often experience hypo, talk to your doctor about a glucagon kit for emergencies. Make sure your family knows how to use it too, in case of emergencies.

References: